Australia’s trusted immunisation experts
17 March 2023 | NewsNew resources to support conversations about influenza vaccination with Aboriginal and Torres Strait Islander peopleRead the full article
Vaccines prevent millions of deaths worldwide every year and have dramatically reduced deaths and disability from vaccine preventable diseases in Australia. Post-licensure surveillance of adverse events following immunisation (AEFI) is an important component of any national immunisation program and is essential to maintaining the confidence of general public and immunisation providers in the national immunisation program.
The Therapeutic Good Administration (TGA) monitors adverse events following immunisation (AEFI) through a national passive surveillance (i.e. initiated by the ‘reporter’). The reporting is voluntary and anyone, including immunisation providers, pharmaceutical companies, parents or other parties, can report adverse events to the Office of Product Review (OPR) of the TGA.
In all states and territories, it is preferable that reporting of AEFI for National Immunisation Program (NIP) vaccines is done via the local health authority, which then sends the report to the TGA. For more information, check with your state/territory health department or with the TGA.
AEFI notification requirement by state and territory
The TGA has a Database of Adverse Event Notifications (DAEN), which provides information about adverse events related to medicines. The database is searchable and contains reports of all adverse event reports for medicines, including vaccines. The TGA reviews all reported adverse events and sends vaccine-related AEFI reports in a de-identified form to NCIRS for various analyses, including the preparation of national AEFI surveillance reports, NIP evaluations, reports to the Australian Technical Advisory Group on Immunisation (ATAGI) and other ad hoc analyses.
NCIRS publishes annual AEFI surveillance reports. The most recent annual AEFI surveillance report is Annual report: surveillance of adverse events following immunisation in Australia, 2019.
Previous annual and supplementary national adverse events reports are available from Communicable Diseases Intelligence (CDI). Below are the links to the most recent reports:
2018 Surveillance of adverse events following immunisation in Australia
2017 Surveillance of adverse events following immunisation in Australia
2016 Surveillance of adverse events following immunisation in Australia
2015 Surveillance of adverse events following immunisation in Australia
2014 Surveillance of adverse events following immunisation in Australia
2013 Surveillance of adverse events following immunisation in Australia
AusVaxSafety is a national, collaborative active vaccine safety surveillance initiative led by NCIRS and funded by the Australian Government Department of Health. It monitors the safety of vaccines through sentinel active participant-based surveillance; Adverse Events Following Immunisation – Clinical Assessment Network (AEFI-CAN); and National Prescribing Service (NPS) MedicineInsight Data.
Paediatric Active Enhanced Disease Surveillance (PAEDS) is hospital-based active surveillance system, led by NCIRS, that collects detailed information that isn’t available from other surveillance systems, about children hospitalised with vaccine-preventable diseases and potential adverse events following vaccination. PAEDS aims to improve child health outcomes by informing vaccination policy and practice, including vaccine safety.
An adverse event following immunisation (AEFI) is any negative reaction that follows vaccination. It does not necessarily have a causal relationship with the vaccine.
Vaccine adverse reactions are classified as local, systemic or allergic.
Allergic reactions following vaccination are uncommon, and anaphylaxis is extremely rare.
Injection site reactions are common, and are not a contraindication to further doses of a vaccine.
See also NCIRS resource - Injection site reactions
Constitutional symptoms such as fever and malaise are common following vaccination. These symptoms are not a contraindication to further doses.
Syncope (fainting) can occur after vaccination, usually in adolescents or young adults. Providers should ensure patients are seated or lying down during vaccination to prevent injuries if a patient experiences syncope.
Generalised rashes can be urticarial (hives), maculopapular or non-specific in appearance. Patients who have experienced a generalised rash after a vaccine require careful evaluation before further doses are given.
Immediate allergic reactions are rare, occurring in 1:50,000 to 1:100,000 doses. Anaphylaxis is extremely rare, occurring in 1 case per million doses.
Immediate allergic reactions may include the following symptoms:
Allergic reactions are more commonly due to non-microbial vaccine components, such as gelatin, ovalbumin, yeast, latex (found in vial stoppers or syringe plungers) or antibiotic. Rarely, they are due to the toxoids or antigens in the vaccine. Further information about vaccine components is available here and about allergy and asthma here. Also refer to the vaccine components section of the Australian Immunisation Handbook.
Patients who are suspected of having an AEFI may require further assessment before receiving further doses. They can be referred to a specialist immunisation clinic or an immunologist for evaluation.
Evaluation of allergic reactions may involve skin prick testing or intradermal testing to the vaccine itself and to potentially allergenic vaccine components. Where further doses are indicated, graded dosing can be performed under specialist supervision.
Egg-allergic patients who require MMR or influenza vaccine do NOT require allergy testing or referral to a specialist. These vaccines can be safely provided to egg-allergic patients in the community.
Refer to the Australian Immunisation Handbook and ASCIA guidelines for vaccination of the egg-allergic individual for more information.
The International Coalition of Medicines Regulatory Authorities (ICMRA) statement about confidence in vaccine safety and effectiveness (for healthcare professionals) aims to provide healthcare professionals with important messages regarding vaccines and vaccination, as well as to reiterate that vaccines undergo robust scientific evaluation by regulators to determine their safety and effectiveness and also continue to be monitored after approval. Access the statement here.